Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 87, NWS Buffalo, NY

September 15, 2020

NWS Buffalo, NY issued this small craft advisory at Sep 15, 2020, 2:46 PM EDT. It took effect at Sep 16, 2020, 2:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2020, 2:46 PM EDT (18:46 UTC)
In effect from
Sep 16, 2020, 2:00 AM EDT
Expired
Sep 16, 2020, 5:00 PM EDT
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

702 
WHUS71 KBUF 151846
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
246 PM EDT Tue Sep 15 2020

LOZ045-160300-
/O.NEW.KBUF.SC.Y.0087.200916T0600Z-200916T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
246 PM EDT Tue Sep 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EDT
WEDNESDAY...

* WHAT...South winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 AM to 5 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
234 
WHUS71 KBUF 160252
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1052 PM EDT Tue Sep 15 2020

LOZ045-161100-
/O.CON.KBUF.SC.Y.0087.200916T0600Z-200916T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1052 PM EDT Tue Sep 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM EDT
WEDNESDAY...

* WHAT...South winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 AM to 5 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
982 
WHUS71 KBUF 160736
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
336 AM EDT Wed Sep 16 2020

LOZ045-161545-
/O.CON.KBUF.SC.Y.0087.000000T0000Z-200916T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
336 AM EDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
897 
WHUS71 KBUF 161412
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1012 AM EDT Wed Sep 16 2020

LOZ045-162100-
/O.CON.KBUF.SC.Y.0087.000000T0000Z-200916T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1012 AM EDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
233 
WHUS71 KBUF 162103
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
503 PM EDT Wed Sep 16 2020

LOZ045-162215-
/O.EXP.KBUF.SC.Y.0087.000000T0000Z-200916T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
503 PM EDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 15, 2:46 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 15, 2:46 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
246 PM EDT Tue Sep 15 2020

.SYNOPSIS...
High pressure will provide dry weather through Wednesday with
temperatures trending much warmer Wednesday. A cold front will cross
the region early Thursday with a few scattered light showers. It
will turn sharply cooler behind this front, with well below normal
temperatures Friday and through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...

This afternoon visible satellite imagery displays the region
clear, except for streaks of smoke crossing the area aloft. A
deck of mid level clouds crossing Canada may clip the North
Country late this afternoon before lifting northeastward.

Surface high pressure will advance eastward tonight, and a southerly
flow behind the feature will bring a light southerly breeze to the
region. This flow will ensure we are not as chilly as last night,
with lows some 10 degrees or so milder as the chilly night before.

Wednesday will be several degrees warmer as the surface high
pressure departs farther to the east. Upper 70s are likely within
the Genesee Valley and the northern Finger Lakes region on a
downslope flow. The surface pressure gradient will increase though,
this as a surface trough digs into the Central Great Lakes region.
Southwesterly flow could produce gusts 20 to 35 mph across the
region...with the strongest gusts downwind of Lake Erie and also
through the Saint Lawrence Valley.

This upstream trough will push a cold front towards our region late
Wednesday night. Moisture along this front is not overly deep, but a
narrow ribbon of moisture just ahead of the front will bring chances
for scattered light rain showers. Greatest chances will be across
the North Country...which will be within deeper moisture in the mid
levels.

There will be a much colder airmass dropping into the region through
the day Thursday behind the front. With a northwest to northerly
surface wind, temperatures aloft falling and with sunshine not
returning till late...afternoon temperatures will remain in the
lower 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The last few scattered showers associated with the cold frontal
passage from earlier in the day on Thursday will be southeast of the
forecast area by Thursday night. In its wake, an area of high
pressure will push across the Upper Great Lakes Thursday night, and
eventually building east to be overhead of the state Friday night.
Additionally, northerly flow from the location of the high pressure
will advect cold air behind the front. Temperatures at 850mb drop to
near 0C by Friday. While with this synoptic set up the region would
expect a lake response to occur, the much cooler air mass will be on
the dry side which will minimize the lake response. Overall, mainly
dry conditions are expected with some lake clouds possible
throughout this forecast period. Temperatures will also be on the
cool side with overnight lows ranging in the mid 30s to mid 40s both
nights, with the coolest night of the period being Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A broad area of high pressure overhead of the region Saturday
will slowly migrate east throughout the remainder of the weekend
and into the first half of next week. As such, dry weather will
dominate throughout the entirety of this forecast period.

In regards to temperatures, 850mb temperatures will drop a few
degrees below 0C for the weekend before starting a warming trend in
the beginning of the next week. The below 0C temperatures at 850mb
combined with the effects of the high pressure will allow overnight
lows to drop into the 30s and possible widespread frost Saturday
night. Otherwise, as alluded to previously temperatures will begin
to rebound Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
For the 18Z TAFS VFR flight conditions are found, and these
conditions are expected to continue through the TAF period with the
exception of river valley fog in the Southern Tier. This fog will
likely not impact KJHW tonight with stronger winds in the boundary
layer. Winds will remain light tonight, and then gust upwards to 25
to 30 knots from the southwest Wednesday to the northeast of the
Lakes.

Outlook...

Wednesday afternoon...VFR.

Thursday...VFR/MVFR. A chance of showers early.

Friday through Sunday...VFR.

&&

.MARINE...
Surface high pressure will continue light winds and waves on the
lakes this afternoon and evening. This feature will advance
towards southern New England tonight, and as a surface trough
digs through the Central Great Lakes, the pressure gradient will
tighten.

Southerly winds will increase through the night on the lakes,
with greatest wave heights towards Canada and Cape Vincent. As
such a small craft advisory will be issued for the northeastern
end of Lake Ontario to account for waves exceeding 4 feet. This
small craft advisory will run from 2 am tonight through 5 pm on
Wednesday. Winds will become more southwesterly Wednesday with
waters becoming choppy, and potential for expansion of the small
craft advisories.

A cold front will cross the eastern Great Lakes early Thursday,
followed by a period of light to moderate northerly winds to
end the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM to 5 PM EDT Wednesday for
         LOZ045.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Sep 15, 8:58 AM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
858 AM EDT Tue Sep 15 2020

NYZ001>008-010>014-019>021-085-161300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
858 AM EDT Tue Sep 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
858 AM EDT Tue Sep 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.